Alert archive / Nebraska / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS North Platte, NE

July 29, 2010Cherry County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jul 29, 2010, 6:31 PM MDT for Cherry County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2010, 6:31 PM MDT (00:31 UTC)
Expired
Jul 29, 2010, 9:35 PM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Cherry County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WGUS53 KLBF 300031
FFWLBF
NEC031-300630-
/O.NEW.KLBF.FF.W.0022.100730T0031Z-100730T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM MDT THU JUL 29 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1230 AM MDT/130 AM CDT FRIDAY/

* AT 627 PM MDT/727 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS        
  ESTIMATED 3 TO 4 INCHES OF RAINFALL EXTENDING ALONG THE SNAKE      
  RIVER BASIN OF CENTRAL CHERRY COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...HIGHWAY 61
  CROSSING THE SNAKE RIVER...HIGHWAY 97 CROSSING BIG CREEK...HIGHWAY
  97 CROSSING THE NORTH LOUP RIVER...INTERSECTION OF HIGHWAY 61 AND
  SHADBOLT ROAD...INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY
  ROAD...MEDICINE LAKE...MERRITT RESERVOIR DAM...MORGAN LAKE...ROUND
  LAKE...SCHOOLHOUSE LAKE...SPECKEL MEIR LAKE AND STEER CREEK
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4281 10067 4233 10062 4231 10202 4277 10203

$$

BUTTLER
1 follow-up statement
881 
WGUS73 KLBF 300335
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM MDT THU JUL 29 2010

NEC031-300346-
/O.CAN.KLBF.FF.W.0022.000000T0000Z-100730T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHERRY NE-
935 PM MDT THU JUL 29 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL CHERRY
COUNTY IS CANCELLED...

THE THREAT FOR FLASH FLOODING HAS ENDED ACROSS CENTRAL CHERRY 
COUNTY. LIGHT TO MODERATE RAIN IS POSSIBLE OVERNIGHT WITH UP TO 
A HALF AN INCH OF ADDITIONAL RAINFALL POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

LAT...LON 4281 10067 4233 10062 4231 10202 4277 10203

$$

BUTTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:07 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 2:07 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU JUL 29 2010

.SHORT TERM DISCUSSION...
A SURFACE TROUGH EXTENDING FROM NERN WY INTO THE WRN NEBR PNHDL AND
NERN CO WILL BE A FOCUS FOR AFTN CONVECTION TO SPREAD SOUTHEAST
OVERNIGHT. INSTABILITY OVERNIGHT ACROSS WRN NEBR COMBINED WITH LOW
LEVEL JET TO AID IN LOW CHC POPS ACROSS WRN SANDHILLS INTO SWRN
NEBR. ADDITIONAL AREA OF FOCUS WILL BE CURRENT OUTFLOW BOUNDARY
EXISTING SOUTH OF VTN THROUGH ANW AND ONL. MODEL CONSENSUS IS FOR A
CLUSTER OF STORMS IN SCTRL SD TO EXPAND AND TURN SOUTHEAST ACROSS
SERN SD AND NERN NEBR. CURRENT PRECIPITABLE WATER VALUES AOA 1.5
INCHES WILL CONTINUE TO INCREASE AHEAD OF FRONT. NERN COUNTIES FCST
TO PEAK AROUND 2 INCHES TONIGHT...PROVIDING AMPLE MOISTURE FOR HEAVY
RAINFALL POTENTIAL. CURRENT FLASH FLOOD WATCH FOR BOYD AND HOLT
COUNTY TONIGHT LOOKS WARRANTED AND WILL CONTINUE.

ON FRIDAY...THE FRONT WILL PUSH SOUTHEAST AND SHOULD JUST CLEAR SERN
ZONES AROUND 18Z. THERE SHOULD BE A BREAK IN SHOWER CHCS NCTRL
DURING THE AFTN AND EVENING WITH SLIGHT CHCS SOUTH AND WEST. HIGHS
NOT MUCH DIFFERENT THAN TODAY WITH AROUND 90 MOST AREAS.

FRONT FRIDAY NIGHT WILL ESSENTIALLY GET WASHED OUT BY SATURDAY WITH
A RETURN SOUTH AND SOUTHEAST FLOW. A SLIGHT CHC REMAINS FOR TSTMS
SATURDAY AFTN THROUGH SUNDAY MAINLY WEST AND NORTHWEST. BETTER CHC
STILL LOOKS TO ARRIVE SUNDAY NIGHT WITH ANOTHER FRONT PUSHING IN.
BETTER CHCS AGAIN FAVOR THE NCTRL.

&&

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...FRONTAL BOUNDARY
FCST TO STALL NEAR THE NEBR AND KS BORDER MONDAY THROUGH WEDNESDAY
LIFTING NORTH THURSDAY. UPPER RIDGE CENTER FCST TO RETROGRADE
WESTWARD FROM ACROSS ARKANSAS MONDAY INTO TX PNHDL. UPPER RIDGE WILL
BE FLATTENED WITH CENTRAL PLAINS CATCHING THE FASTER WESTERLIES.
THIS WILL BRING AT LEAST A SLIGHT CHC FOR TSTMS THROUGH THE PERIOD
WITH HIGHS MAINLY UPPER 80S TO LOWER 90S.

&&

.AVIATION...
00Z-12Z FRIDAY...GENERALLY VFR SOUTH OF U.S. HIGHWAY 20. ALONG AND
NORTH OF HIGHWAY 20...SCATTERED THUNDERSTORMS WILL MOVE WEST TO EAST
OVERNIGHT. ACTIVITY COULD BECOME NUMEROUS NORTH OF KONL AFTER 06Z.
SOUTH OF HIGHWAY 20 TO THE KS BORDER...ISOLATED THUNDERSTORMS WILL
BE POSSIBLE. SFC WINDS WILL BE SOUTHEAST AT 10 KTS...BUT VARIABLE
AND GUSTY NEAR STORMS. AFTER 12Z MONDAY...STORMS SHOULD HAVE EXITED
TO THE EAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH CONTINUES FROM
THIS EVENING THROUGH FRIDAY MORNING FOR NEZ007-010.

&&

DISCUSSION...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Jul 29, 2:16 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT THU JUL 29 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT THU JUL 29 2010 /216 PM MDT THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. THE BEST CHANCE FOR STORMS WILL BE NORTH OF
INTERSTATE 80...WHERE A FEW SEVERE STORMS WILL BE POSSIBLE. THE
SEVERE WEATHER RISKS WOULD BE FROM LARGE HAIL AND DAMAGING
WINDS...BUT CONDITIONS COULD ALSO SUPPORT AN ISOLATED TORNADO.
TROPICAL MOISTURE WILL ALSO BE IN PLACE...SO STORMS CAPABLE OF
VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS
IN EFFECT TONIGHT FOR NORTHERN HOLT AND BOYD COUNTIES...WHERE THE
GROUND IS WET FROM FLOODING RAINS LAST WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP ONCE AGAIN LATE
FRIDAY AND SATURDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
CONCERNS. TROPICAL MOISTURE WILL CONTINUE TO KEEP THE THREAT OF
VERY HEAVY RAINFALL.

SUNDAY AND BEYOND...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN
ANCHORED OVER THE SOUTHERN PLAINS. THE RIDGE WILL CIRCULATE TROPICAL
MOISTURE NORTHWARD THROUGH THE CENTRAL PLAINS. AT TIMES...
CONDITIONS WILL BE FAVORABLE LARGE THUNDERSTORMS CAPABLE OF VERY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY NORTH OF
INTERSTATE 80.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, Jul 29, 3:12 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT THU JUL 29 2010

NEZ094-292200-
WESTERN CHERRY NE-
312 PM MDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 400
PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF MEDICINE LAKE...OR 39 MILES
WEST OF VALENTINE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
CODY AROUND 335 PM MDT.
NENZEL AROUND 400 PM MDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, Jul 29, 4:03 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU JUL 29 2010

NEZ005-094-292245-
EASTERN CHERRY NE-WESTERN CHERRY NE-
403 PM MDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 445
PM MDT/545 PM CDT/...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NENZEL...OR 35 MILES WEST OF
VALENTINE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CODY AROUND 415 PM MDT.
NENZEL AROUND 440 PM MDT.
KILGORE AROUND 445 PM MDT.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jul 29, 5:15 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT THU JUL 29 2010

NEZ005-094-300000-
EASTERN CHERRY NE-WESTERN CHERRY NE-
515 PM MDT THU JUL 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 600
PM MDT/700 PM CDT/...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCHOOLHOUSE LAKE...OR 37 MILES WEST OF
VALENTINE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STEER CREEK CAMPGROUND...
  MERRITT RESERVOIR DAM...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 97 MILE MARKER 110...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS ON MERRITT RESERVOIR...SHOULD GET OFF THE LAKE IMMEDIATELY
AND SEEK SHELTER. LIGHTNING IS ONE OF NATURES BIGGEST KILLERS.
REMEMBER IF YOU CAN HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUTTLER
Local storm report, Jul 29, 5:36 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     18 SSE CODY             42.70N 101.11W
07/29/2010  E60 MPH          CHERRY             NE   PUBLIC

            RAIN FALLING HORIZONTALLY IN STRONG THUNDERSTORM WINDS
            WITH SOME PEA SIZE HAIL.

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:18 PM MDTSevere Thunderstorm WarningLBFCherry57 min
Jul 29, 7:51 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Hooker39 min
Jul 29, 7:58 PM MDTSevere Thunderstorm WarningLBFCherry, Thomas47 min

Nearby

Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.